Flash Flood, Rockbridge
- When
- September 4, 1:50 AM EST to 4:00 AM EST
- Where
- Rockbridge County, 3 mi NE of Rockbridge Baths
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.815, -79.448 (the zone’s center; the record gives no point)
5 miles northeast of Rockbridge Baths. Heavy thunderstorm rains also caused flooding along Route 608 in Riverside.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Heavy thunderstorm rains during the early morning of the 23rd produced flash flooding.Heavy thunderstorm rains caused Walker Creek and Hays Creek to flood, 2.5 miles northeast of Rockbridge Baths. Heavy thunderstorm rains also caused flooding along Route 608 in Riverside.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 3, 8:10 PM EST, 5 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 910 PM EDT WED SEP 3 2003 SCT CONVECTION FROM AFT HTG HAS MOSTLY DSIPTD ACROSS THE FA. HOWEVER...MORE SHRA AND A FEW TSTMS ARE UPSTREAM IN TN AND BEGINNING TO MOVE INTO SW VA/NW NC ZONES. NOT MUCH THREAT OF HVY RAIN IN THESE...BUT 18Z MODEL RUNS OF ETA AND GFS STILL SHOW AN AREA OF LIFT FROM A WEAK WAVE COMING ACROSS THE FA AFTER 06Z...ALSO STRONG UPPER DIVERGENCE IN THE RIGHT ENTRANCE REGION OF THE JET LASTING INTO THU MORN. WITH DEEP TROPICAL MOISTURE REMAINING OVER THE FA AS SHOWN ON THE 00Z SOUNDINGS- PARTICULARLY GSO...WILL KEEP THE FLOOD WATCHES AS IS. MAIN CHANGE WILL BE ADJUSTMENTS TO THE WX TIMING- WILL MAKE THE LIKELY POPS MORE TOWARD MORNING...AND MAY DROP NERN ZONES TO HIGH CHC. WILL ALSO RAISE LOW TEMPS IN THE PIEDMONT WITH DEWPOINTS REMAINING IN THE LOW 70S. .RNK... NC...FLOOD WATCH IS IN EFFECT UNTIL NOON THURSDAY FOR ZONES NCZ001>003...NCZ018>020. FLOOD WATCH FROM MIDNIGHT THROUGH NOON THURSDAY FOR ZONE NCZ004. VA...FLOOD WATCH FROM MIDNIGHT THROUGH NOON THURSDAY FOR ZONES VAZ007...VAZ009>015...VAZ016>020...VAZ022>024...VAZ032>035. WV...NONE. JJ/RCS
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 415 AM EDT WED SEP 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY A WEAK FRONTAL BOUNDARY COMBINED WITH THE REMNANTS OF GRACE WILL PRODUCE MORE SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY. LOCATIONS ALONG AND WEST OF THE BLUE RIDGE CAN EXPECT THE HEAVIEST RAINFALL WITH SOME SPOTS SEEING UP TO 3 INCHES OF RAIN IN THE STRONGER SLOW MOVING STORMS. THIS HEAVY RAINFALL MAY LEAD TO FLOODING OR FLASH FLOODING ACROSS THE MOUNTAINS INTO EARLY THIS EVENING. PLEASE SEE THE FLOOD WATCH PRODUCT...WBCFFARNK...FOR ADDITIONAL DETAILS. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Roanoke radar (KFCX), 114 km away, was scanning. The volume nearest the first event began at 06:49 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337731, 5337732.